Tornadoes · United States · Iowa · 2001

F0 tornado, Mt Auburn, Iowa, April 11, 2001

This F0 tornado ran 0.1 miles across Benton County on April 11, 2001, touching down at 5:20 PM CDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 11, 2001
Touchdown
5:20 PM CDT (22:20 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Benton County
Touchdown point
42.220, -92.100
Lift-off point
42.220, -92.100
Record number
715

What the Weather Service recorded

Summary of 4/11/01 event: (For additional details, see individual reports for the date.)Strong surface low pressure lifted from western Kansas into Minnesota during the event. A trailing dryline also moved eastward across Iowa. Additionally, dewpoints in the mid 60s, and extreme wind shear made the environment ripe for rotating supercells. Tornado watches issued by the Storm Prediction Center highlighted the "particularly dangerous" nature of the situation. Numerous funnel clouds and tornados occurred during the event across eastern Iowa. Most of the tornadic activity involved brief touchdowns of F0 tornados. Houses, outbuildings, and trees sustained damage throughout the area, but there were no injuries reported during the event. There were also isolated reported of small pea size hail, and 50 to 55 mph winds in extreme northwest Illinois.

Law enforcement reported a brief tornado touchdown at a farm south of Mt. Auburn. The F0 tornado downed large pine and maple trees, and destroyed a barn. There were no injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
21:42 UTC22:00 UTCTornado WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk. The outlook in force was issued at 20:21 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 11, 2:35 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 11, 2:35 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT WED APR 11 2001

W/V AND VIS SATELLITE IMAGERY SHOWING VERY IMPRESSIVE/INTENSE
SPRING STORM WRAPPING UP OVER KS/NE BORDER ATTM. ARCING LINE OF
SEVERE STORMS ACRS EAST NE/WEST IA...MOVING NORTH ON NORTHERN FRINGE
OF DRY SLOT...PUNCHING ACRS EAST KS INTO SOUTHWEST IA. EXPECT SVR
THREAT TO CONTINUE THROUGH THE EVENING ACRS AT LEAST WEST HALF OF
CWA...AS DRY SLOT APPROACHES FROM SOUTH WEST AND WARM FRONT PULLS
ACRS FAR NORTHERN PORTIONS OF CWA. ETA SUGGESTS CAPES TO BUILD OVER
2K J/KG TOWARD 00Z OVER SOUTHWEST THIRD OF CWA...IF INSOLATION
CONTINUES TO BUILD ACRS THAT AREA...VIS LOOP SUGGESTS BREAKS IN
CLOUDS ON THE WAY. ACTIVITY BUILDING ACRS NORTH CENTRAL MO SHOULD
EVENTUALLY AFFECT WESTERN PORTIONS OF CWA...ALREADY IN TOR WATCH.
EAST HALF OF CWA IN RAIN AND SOME EMBEDDED THUNDER...WHICH MAY BE A
SAVING GRACE FOR THAT AREA OF THE CWA...AS IT INHIBITS DE-STABILIZATION.
WILL LET ADDITIONAL WATCHES FALL OUT AS THEY COME...AND BREAK-OUT ZONES
ACCORDINGLY AT PRESS TIME. WILL LET FLASH FLOOD WATCH EXPIRE...BUT
LOCALIZED WATER TROUBLE WILL STILL BE POSSIBLE ACRS THE EAST
AND SOUTHEAST CWA...WHERE POCKETS OF HEAVY RAIN ARE NOW OCCURRING.
STORMS ACRS THE WEST MAY MOVE TOO QUICKLY FOR MUCH OF ANY FLOODING
POTENTIAL.

NEXT CONCERN MAIN IS POSSIBLE WIND ADVISORY FOR TONIGHT AND THU.
BOTH ETA AND AVN SUGGEST BRUNT OF BEST H5-H3 POT VORT INDUCED
DOWNWARD MOMENTUM TRANSFER TO SCRAPE NORTHWEST CWA AROUND 06Z...
HELPING TO DEFLECT SOME OF THE DRY SLOT 50-60 KT H85 FLOW ENERGY
TOWARD SFC. LOW TO MID LEVEL ISOBARS MATCH UP BEST OVERNIGHT AS
WELL...BEFORE BECOMING MORE UN-PARALLEL ON THU. SHORT RANGE MODELS
HANDLING SFC LOW PLACEMENT WELL AT 18Z/UNDERDOING STRENGTH THOUGH/...
AND SIMILAR MOVE SYSTEM TO SOUTHWEST MPX VCNTY BY 06Z...EFFECTIVELY
BATHING CWA IN STRONG SOUTHWEST GRADIENT. EXPECT HUGE ISALLOBARIC
/PRESSURE RISE SURGE SOUTHEAST OF SFC LOW AS WELL ACRS AREA
TONIGHT...MAKING WIND ADVISORY CRITERIA PROBABLE AND WILL GO WITH YET
ANOTHER HEADLINE FOR TONIGHT AND TOMORROW...ALTHOUGH WINDS SHOULD
DECREASE BELOW CRITERIA TOMORROW AFTERNOON. EXPECT WRAP AROUND
STRATOCU AND SOME SHOWERS ON THU...ESPECIALLY ACRS NORTH HALF OF
CWA...AS LOW SYSTEM LIFTS OVER THE NORTHERN GRT LKS. SFC RIDGE TO
SETTLE ACRS THE UPPER MIDWEST BEHIND DEPARTING SYSTEM FOR QUIET
WEATHER THU NIGHT AND FRI...BEFORE NEXT PACIFIC DISTURBANCE RIPPLES
THROUGH WESTERLIES AND BRINGS CHANCE OF RAIN FRI NIGHT.

TRAJECTORIES FOR TONIGHT SUGGEST AIR FROM SD SOURCE REGION GETTING
WRAPPED AROUND SOUTHERN FLANK OF LOW AND ACRS DVN CWA THROUGH 12Z...
BUT FEEL LLVL FLOW WILL BE STILL SOUTHWESTERLY FROM CENTRAL PLAINS AND
WILL LEAN TOWARD WARMER FWC FOR LOWS TONIGHT. WILL LEAN TOWARD FWC HIGHS
ON THU AS WELL..TAKING INTO ACCOUNT SOME CAA FROM THE WEST...ALONG WITH
CLOUD COVER.

.EXTENDED (SAT-WED)...MEDIUM RANGE MODELS ALL GENERALLY AGREE ON
PATTERN CHANGE AND SUBSEQUENT COOL DOWN FOR EARLY NEXT WEEK. MRF AND
EUROPEAN DROP NORTHERN STREAM ENERGY OVER GRT LKS AND CUT OFF UPPER
LOW BY MONDAY NIGHT...AS WEST COAST RIDGE REALLY AMPLIFIES. LATEST
UKMET SIMILAR...BUT NOT AS AMPLIFIED. WILL LEAVE IN PRECIP CHANCES
FOR SUNDAY AND MONDAY AHEAD OF PATTERN FLUX...AND AS UPPER LOW
SPILLS DOWN ACRS THE AREA. PATTERN CHANGE WILL EFFECTIVELY SPILL COLD
CANADIAN AIR/ANTICYCLONES DOWN ACRS THE UPPER MIDWEST FOR COOL DOWN
NEXT WEEK....WITH BOTH MRF AND EURO ADVERTISING -10 C H85 TEMPS DOWN
ACRS THE CWA BY 12Z TUE. WILL LEAVE TUE AND WED DRY AND COOL FOR
NOW...ALTHOUGH DISTURBANCES RIPPLING THROUGH BROAD TROUGH ACRS THE
EASTERN CONUS...MAY KICK OFF SNOW SHOWERS ACRS THE NORTHEAST CWA ON
WED.

.DVN...
IA...WIND ADVISORY FOR EAST IA FOR TONIGHT AND THURSDAY.
IL...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL IL FOR TONIGHT AND
THURSDAY.
MO...WIND ADVISORY FOR NORTHEAST MO FOR TONIGHT AND THU0RSDAY.

JDH

In the hours before

Special weather statement, Apr 11, 4:50 PM CDT, 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT WED APR 11 2001

...TORNADO WATCHES ACROSS THE AREA...

TORNADO WATCH 136 CONTINUES UNTIL 10 PM CDT FOR EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS. THIS INCLUDES THE
FOLLOWING COUNTIES IN EASTERN IOWA...BUCHANAN...DELAWARE...DUBUQUE...
BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...CLINTON
...SCOTT...KEOKUK...WASHINGTON...MUSCATINE...LOUISA...JEFFERSON...
HENRY...DES MOINES...VAN BUREN AND LEE. COUNTIES IN NORTHWEST
ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON AND MONMOUTH.

TORNADO WATCH 135 CONTINUES UNTIL 7 PM CDT FOR FAR NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. THIS INCLUDES THE COUNTIES IN
NORTHEAST MISSOURI...SCOTLAND AND CLARK. IN WEST CENTRAL ILLINOIS...
HANCOCK AND MCDONOUGH.

SEVERE THUNDERSTORMS WITH TORNADIC TENDENCIES WILL CONTINUE TO RACE
NORTH ACROSS EAST IOWA...AFFECTING AREAS WEST OF A WASHINGTON...TO
DUBUQUE LINE THROUGH 645 PM. OTHER SEVERE THUNDERSTORMS MAY STILL
DEVELOP THIS EVENING AND AFFECT THE OTHER WATCH AREAS.

THIS IS A POTENTIALLY DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE
TO FIND THE TORNADO IF A WARNING IS ISSUED FOR YOUR AREA...SEEK
SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR
LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

JDH
Local storm report, Apr 11, 5:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    TIFFIN                    IA   TORNADO
04/11/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 11, 5:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    MT AUBURN                 IA   FUNNEL CLOUD
04/11/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 11, 5:05 PM CDT, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120300-

SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE WARREN CO...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT WED APR 11 2001

...TORNADO WATCHES ACROSS THE AREA...

TORNADO WATCH 136 CONTINUES UNTIL 10 PM CDT FOR EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS. THIS INCLUDES THE
FOLLOWING COUNTIES IN EASTERN IOWA...BUCHANAN...DELAWARE...DUBUQUE...
BENTON...LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...CLINTON
...SCOTT...KEOKUK...WASHINGTON...MUSCATINE...LOUISA...JEFFERSON...
HENRY...DES MOINES...VAN BUREN AND LEE. COUNTIES IN NORTHWEST
ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON AND WARREN.

TORNADO WATCH 135 CONTINUES UNTIL 7 PM CDT FOR FAR NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. THIS INCLUDES THE COUNTIES IN
NORTHEAST MISSOURI...SCOTLAND AND CLARK. IN WEST CENTRAL ILLINOIS...
HANCOCK AND MCDONOUGH.

SEVERE THUNDERSTORMS WITH TORNADIC TENDENCIES WILL CONTINUE TO RACE
NORTH ACROSS EAST IOWA...AFFECTING AREAS WEST OF A WASHINGTON...TO
DUBUQUE LINE THROUGH 645 PM. OTHER SEVERE THUNDERSTORMS MAY STILL
DEVELOP THIS EVENING AND AFFECT THE OTHER WATCH AREAS.

THIS IS A POTENTIALLY DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE
TO FIND THE TORNADO IF A WARNING IS ISSUED FOR YOUR AREA..a.SEEK
SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR
LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

JDH
Local storm report, Apr 11, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT WED APR 11 2001

...TIME OF REPORT CORRECTED...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    JESUP                     IA   FUNNEL CLOUD
04/11/01   BUCHANAN                       1 MILE SOUTH. REPORTED
                                          BY STORM SPOTTER.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.3 hours before the tornado, 148 km from the path. April 11, 2001.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 196 joules per kilogram, CIN -182, lifted condensation level 822 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 336 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-182 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

1.7 hours after it, 148 km from the path. April 12, 2001.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 144 joules per kilogram, CIN -10, lifted condensation level 927 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 186 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
484 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 143 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 11, 2001

49 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 111:12 AM CDTF0Webster, NE3.025$1,000
April 111:14 AM CDTF1Jewell, KS17.575$130,000
April 111:30 AM CDTF1Republic, KS10.075$20,000
April 111:39 AM CDTF1Nuckolls, NE12.0300$40,000
April 111:49 AM CDTF1Thayer, NE1.0751$30,000
April 111:55 AM CDTF0Washington, KS6.075$10,000
April 112:05 AM CDTF1Washington, KS4.0100$10,000
April 112:30 AM CDTF1Gage, NE1.040$150,000
April 112:40 AM CDTF2Gage, NE2.0502$400,000
April 112:47 AM CDTF1Cooke, TX5.550$10,000
April 113:00 AM CDTF1Pottawatomie, OK5.050$40,000
April 113:34 AM CDTF1Cooke, TX7.8100$10,000
April 113:55 AM CDTF1Cooke, TX to OK19.0150$20,000
April 114:40 AM CDTF2Pontotoc, OK14.5400$520,000
April 114:45 AM CDTF2Johnston, OK19.05004$2.5 million
April 114:47 AM CDTF0Bryan, OK0.325$10,000
April 115:25 AM CDTF2Coal, OK13.020011$80,000
April 117:26 AM CDTF1Haskell, OK3.0400$100,000
April 1110:27 AM CDTF0Cedar, MO0.110
April 1111:30 AM CDTF3Worth, MO to IA76.5500$1.9 million
April 1112:15 PM CDTF0Sarpy, NE0.130$10,000
April 1112:37 PM CDTF0Mills, IA2.040$20,000
April 1112:45 PM CDTF1Mills, IA2.040$50,000
April 1112:55 PM CDTF1Pottawattamie, IA0.540$110,000
April 1112:55 PM CDTF0Pottawattamie, IA2.030
April 111:00 PM CDTF0Pottawattamie, IA0.230
April 111:30 PM CDTF0Shelby, IA0.230$10,000
April 111:37 PM CDTF0Polk, IA0.535
April 112:25 PM CDTF1Guthrie, IA2.075$60,000
April 112:45 PM CDTF0Greene, IA0.525
April 113:04 PM CDTF0Boone, IA0.725$10,000
April 113:05 PM CDTF0Greene, IA1.035$10,000
April 113:06 PM CDTF1Boone, IA3.0140$150,000
April 113:10 PM CDTF1Boone, IA4.040$70,000
April 113:37 PM CDTF0Webster, IA0.225$30,000
April 113:38 PM CDTF1Hamilton, IA2.250$70,000
April 113:40 PM CDTF1Jasper, IA17.545$10,000
April 114:00 PM CDTF2Wapello, IA8.410023$400,000
April 114:25 PM CDTF0Keokuk, IA3.050$90,000
April 114:40 PM CDTF0Iowa, IA0.110
April 114:50 PM CDTF0Washington, IA0.110
April 115:00 PM CDTF0Johnson, IA2.050$30,000
April 115:02 PM CDTF0Johnson, IA0.110
April 115:07 PM CDTF1Black Hawk, IA10.050$120,000
April 115:20 PM CDTF0Johnson, IA0.110
April 115:20 PM CDTF0Linn, IA0.110
April 115:50 PM CDTF1Fayette, IA2.0751$40,000
April 117:40 PM EDTF0Muskegon, MI0.120
April 117:42 PM EDTF0Ottawa, MI0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.